Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 313, NWS North Platte, NE

August 16, 2020Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 16, 2020, 4:00 PM CDT for Frontier County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 4:00 PM CDT (21:00 UTC)
Expired
Aug 16, 2020, 4:34 PM CDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.5 in
Wind
50.0 mph

County Frontier County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS53 KLBF 162100
SVRLBF
NEC063-162145-
/O.NEW.KLBF.SV.W.0313.200816T2100Z-200816T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
400 PM CDT Sun Aug 16 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Frontier County in southwestern Nebraska...

* Until 445 PM CDT.

* At 359 PM CDT, a severe thunderstorm was located over Moorefield,
  or near Curtis, moving southwest at 10 mph.

  HAZARD...Tennis ball size hail.

  SOURCE...Trained weather spotters. At 355 PM tennis ball size hail 
           was reported 4 northeast of Curtis.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Curtis and Maywood. 

This includes Highway 83 between mile markers 39 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4070 10053 4066 10029 4042 10053 4062 10076
TIME...MOT...LOC 2059Z 049DEG 10KT 4067 10044 

HAIL...2.50IN
WIND...<50MPH
 
$$

CDC
2 follow-up statements
854 
WWUS53 KLBF 162121
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
421 PM CDT Sun Aug 16 2020

NEC063-162145-
/O.CON.KLBF.SV.W.0313.000000T0000Z-200816T2145Z/
Frontier NE-
421 PM CDT Sun Aug 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WESTERN FRONTIER COUNTY...

At 420 PM CDT, a severe thunderstorm was located over Moorefield, or
near Curtis, moving southwest at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Curtis and Maywood. 

This includes Highway 83 between mile markers 39 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10053 4066 10029 4042 10053 4062 10076
TIME...MOT...LOC 2120Z 046DEG 7KT 4067 10042 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
525 
WWUS53 KLBF 162134
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
434 PM CDT Sun Aug 16 2020

NEC063-162144-
/O.CAN.KLBF.SV.W.0313.000000T0000Z-200816T2145Z/
Frontier NE-
434 PM CDT Sun Aug 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRONTIER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Nebraska.

LAT...LON 4070 10053 4066 10029 4042 10053 4062 10076
TIME...MOT...LOC 2133Z 049DEG 10KT 4064 10046 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:43 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 16, 2:43 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
243 PM CDT Sun Aug 16 2020

.SHORT TERM...(This evening through Monday night)
Issued at 243 PM CDT Sun Aug 16 2020

A weak frontal boundary drifting south across swrn Nebraska will
be the focus for isolated severe thunderstorms this evening. Storm
activity should be confined to areas south of Interstate 80 and srn
Custer county. Storm activity should be south of the region by 9 pm
or 10 pm at latest.

Canadian high pressure will back into wrn and ncntl Nebraska tonight
and Monday and then move east Monday night with return moisture
developing. A warm front stretching north and south across wrn
Nebraska will accompany the moisture return. The models are
generally quiet in terms of thunderstorm development along the warm
front but the NAMnest suggested isolated showers Monday night and
the NAM12 shows about 1000J/KG of elevated CAPE which could support
thunderstorm development. The forecast is dry for now but later
forecasts might include isolated thunderstorms across areas along
and east of highway 83 late Monday night.

The temperature forecast uses the guidance blend plus bias
correction. This forecast presents temperatures that are slightly
warmer during the day and cooler at night than the short term model
blend. The dry weather lately should support the larger diurnal
temperature swings shown by the guidance.

.LONG TERM...(Tuesday through Sunday)
Issued at 243 PM CDT Sun Aug 16 2020

The warm front developing across western and north central
Nebraska Monday night will continue to drift east and could be the
focus for thunderstorm development Tuesday evening. Isolated
thunderstorm chances are in place across north central Nebraska and
this is consistent with the SREF, NAM and GFS models.

Isolated thunderstorms are in place at other times during the
extended forecast. The focus and forcing are fairly subtle at this
juncture of the forecast. Later model runs and forecasts should
reveal the details of these rain chances, if they exist.
Otherwise, there is little change in the extended forecast. A very
strong subtropical ridge across the southwest U.S. will basically
remain stationary through Saturday producing a protracted heat
wave across western and north central Nebraska. The latest
temperature forecast shows a very stable temperature regime with
highs in the upper 80s to mid 90s. The temperature forecast is
fairly close to the GFS and ECM guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1233 PM CDT Sun Aug 16 2020

A weak frontal boundary drifting south across swrn Nebraska will
be the focus for isolated severe thunderstorms 21Z-02Z this
afternoon and evening. Storm activity should be confined to areas
south of Interstate 80 and srn Custer county. Otherwise, Canadian
high pressure will build into wrn and ncntl Nebraska tonight and
Monday morning presenting VFR.

The risk of widespread stratus or fog appears low but there is a
chance for valley fog 08z-14z Monday morning affecting swrn and
scntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 16, 2:49 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
249 PM CDT Sun Aug 16 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-172000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
249 PM CDT Sun Aug 16 2020 /149 PM MDT Sun Aug 16 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A thunderstorm watch has been issued for southwest Nebraska and
the southern Sandhills. A slight risk for severe weather exist
for southwest Nebraska and the southeastern Sandhills, and a
marginal risk exist for areas southeast of a line from O'Neill to
Grant. Isolated storms will be possible this afternoon and
evening, with the main hazards being large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

An isolated thunderstorm cannot be ruled out the next several
days, however most areas will remain dry. No severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
impacts to the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 16, 3:18 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             12 NE HAYES CENTER      40.63N 100.86W
08/16/2020  M1.75 INCH       HAYES              NE   TRAINED SPOTTER

            GOLF BALL SIZED HAIL AND LOTS OF LIGHTNING

&&

RLAMB
Local storm report, Aug 16, 3:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             5 SW WAUNETA            40.37N 101.44W
08/16/2020  E1.25 INCH       CHASE              NE   PUBLIC

&&

CBROWN
Special weather statement, Aug 16, 3:33 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
333 PM CDT Sun Aug 16 2020

NEZ071-162045-
Frontier NE-
333 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FRONTIER COUNTY
UNTIL 345 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moorefield, or 9 miles northeast of Curtis, moving southwest at 15
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Curtis, Moorefield, Stockville and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Nebraska.

LAT...LON 4065 10054 4070 10048 4070 10023 4051 10038
TIME...MOT...LOC 2033Z 036DEG 15KT 4069 10036

CDC
Local storm report, Aug 16, 3:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             1 SSW HAYES CENTER      40.50N 101.02W
08/16/2020  E1.00 INCH       HAYES              NE   PUBLIC

&&

CBROWN
Special weather statement, Aug 16, 3:48 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
348 PM CDT Sun Aug 16 2020

NEZ071-162115-
Frontier NE-
348 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER COUNTY UNTIL 415
PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moorefield, or near Curtis, moving southwest at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Curtis, Moorefield, Stockville, Maywood and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 41 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Nebraska.

LAT...LON 4070 10055 4070 10023 4042 10047 4061 10072
TIME...MOT...LOC 2047Z 044DEG 13KT 4067 10041

CDC
Local storm report, Aug 16, 3:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             6 ESE HAYES CENTER      40.48N 100.91W
08/16/2020  E1.50 INCH       HAYES              NE   TRAINED SPOTTER

            MOSTLY QUARTER SIZED HAIL WITH A FEW PING PONG BALL
            SIZED.

&&

CBROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:06 PM CDTSevere Thunderstorm WarningLBFCherry24 min
Aug 16, 2:54 PM CDTSpecial Weather StatementLBFHayes51 min
Aug 16, 2:55 PM CDTSpecial Weather StatementLBFFrontier50 min
Aug 16, 3:07 PM CDTSevere Thunderstorm WarningLBFChase, Hayes38 min
Aug 16, 3:10 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes50 min
Aug 16, 3:25 PM CDTSevere Thunderstorm WarningLBFHayes20 min
Aug 16, 3:33 PM CDTSpecial Weather StatementLBFFrontier12 min
Aug 16, 3:43 PM CDTSevere Thunderstorm WarningLBFHayes47 min
Aug 16, 3:48 PM CDTSpecial Weather StatementLBFFrontier27 min
Aug 16, 4:25 PM CDTAreal Flood AdvisoryLBFHayes3 hr
Aug 16, 4:28 PM CDTSpecial Weather StatementLBFHayes47 min
Aug 16, 4:41 PM CDTSpecial Weather StatementLBFHayes34 min
Aug 16, 4:43 PM CDTSpecial Weather StatementLBFChase32 min
Aug 16, 4:47 PM CDTSevere Thunderstorm WarningLBFChase43 min
Aug 16, 4:59 PM CDTSevere Thunderstorm WarningLBFChase, Hayes46 min
Aug 16, 5:54 PM CDTSpecial Weather StatementLBFChase51 min
Aug 16, 6:52 PM CDTSpecial Weather StatementLBFFrontier38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.